Arizona, 2012

Dust Storm and High Wind in Arizona, May 18, 2012

May 18, 2012 · NWS FGZ · 3 events in 3 counties and zones

A strong trough of low pressure center and cool front moved across the western United States on May 18. This brought strong winds and blowing dust to portions of northern Arizona.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong trough of low pressure center and cool front moved across the western United States on May 18. This brought strong winds and blowing dust to portions of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 18, 2:30 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, May 18, 2:30 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST FRI MAY 18 2012

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS THE WESTERN UNITED
STATES WILL BRING WINDY CONDITIONS TO NORTHERN ARIZONA TODAY.
LIGHTER WINDS ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT WEEK
AS HIGH PRESSURE REBUILDS OVER THE REGION. TEMPERATURES WILL REMAIN
WARM THROUGH THE PERIOD BUT LOWER TO NEAR NORMAL LEVELS TODAY AND
SATURDAY.

&&

.DISCUSSION...A FAST MOVING SHORTWAVE TROUGH AND ASSOCIATED COOL
FRONT WILL SWEEP ACROSS NORTHERN ARIZONA TODAY. IN ADVANCE OF THE
TROUGH AXIS/FRONT STRONG FLOW WILL MOVE OVER ARIZONA ALOFT.
FOLLOWING SUNRISE AND THE ONSET OF DAYTIME HEATING VERTICAL MIXING
OF THE AIR MASS WILL QUICKLY BRING THESE STRONGER WINDS TO THE
SURFACE. STRONG WINDS WILL THEN CONTINUE THROUGH MUCH OF THE DAY. AS
THE THROUGH AXIS HEADS EASTWARD COULD SEE SOME DECREASE IN WINDS
LATE IN THE DAY FROM A PRESCOTT-FLAGSTAFF-PAGE LINE NORTHWESTWARD.
SOUTHWEST WINDS 20 TO 30 MPH WINDS WITH GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED...ESPECIALLY FROM THE MOGOLLON RIM NORTHWARD. THE WIND WILL
BE STRONG ENOUGH AT TIMES FOR AREAS OF BLOWING DUST IN THE LITTLE
COLORADO RIVER VALLEY AND NORTHWARD THROUGH ACROSS THE CHINLE
VALLEY. IN ADDITION...JUST ENOUGH MOISTURE AND COOLER AIR ALOFT
(ASSOCIATED WITH THE TROUGH AXIS) WILL COMBINE WITH DAYTIME HEATING
THIS AFTERNOON AN ISOLATED SHOWER OR THUNDERSTORM NEAR THE
ARIZONA/UTAH BORDER...WHICH WOULD PRODUCE EVEN STRONGER WIND GUSTS.

SATURDAY THROUGH MONDAY...HIGH PRESSURE WILL BUILD BACK ACROSS
THE SOUTHWEST UNITED STATES WITH WARMER TEMPERATURES AND LIGHTER
WINDS EXPECTED. MODELS STILL HINTING THAT SOME MOISTURE COULD MOVE
INTO FAR EASTERN ARIZONA ON MONDAY BUT THINK THE INFLUENCE OF DRY
WESTERLY FLOW WILL BE TOO STRONG FOR ANYTHING MORE THAN SCATTERED
HIGH BASED CUMULUS. HAVE LEFT A VERY SLIGHT CHANCE OF A SHOWER OR
THUNDERSTORM FOR NOW BUT WITH WESTERLY FLOW DOMINATING THE PATTERN
IF WILL BE TOUGH FOR APPRECIABLE MOISTURE TO MOVE OVER THE AREA.

TUESDAY INTO THE END OF NEXT WEEK...FORECAST MODELS SHOW A SERIES OF
WEATHER DISTURBANCES BRUSHING ARIZONA CULMINATING IN STRONGER
TROUGHING ALONG THE WEST COAST TOWARD THE END OF THE PERIOD. THE
MAIN IMPACT LOOKS TO BE INCREASING WINDS THROUGH THE PERIOD ALONG
WITH A GRADUAL COOL DOWN TO NEAR NORMAL TEMPERATURES. COULD EVEN BE
A SLIGHT CHANCE OF A THUNDERSTORM ALONG THE ARIZONA/UTAH BORDER FROM
TIME-TO-TIME. ARIZONA COULD END UP UNDER A FAIRLY CLASSIC FIRE
WEATHER PATTERN TOWARD THE END OF NEXT WEEK. SOMETHING TO KEEP AN
EYE ON AS MODELS CONVERGE ON A SOLUTION OVER THE NEXT FEW DAYS.

&&

.AVIATION...FOR THE 12Z PACKAGE...VERY FAST SW FLOW ALOFT
TODAY...WITH 10000 FT MSL WINDS SW 35-45KT...BECOMING WSW AT 25-35
KT AFTER 21Z. AFTER 15Z SFC WINDS SOUTHWEST 15-30 KT TO 45KT. WIND
DECREASING AFT 01Z SAT. ISOLATED HIGH BASED THUNDERSTORMS NEAR THE
UT BORDER BTWN 17Z-01Z.  AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A DRY COOL FRONT WILL MOVE ACROSS NORTHERN ARIZONA
TODAY. 20 FOOT WINDS HAVE REMAINED SOUTHWESTERLY EARLY THIS MORNING
WITH POOR RH RECOVERY. 20 FOOT WIND SPEEDS WILL INCREASE RAPIDLY BY
MID MORNING ACROSS THE NORTHLAND AND THE START TIME OF TODAYS RED
FLAG WARNING HAS BEEN ADVANCED TO 8 AM MST. ON SATURDAY...WARM AND
DRY CONDITIONS CONTINUE WITH MUCH LIGHTER WEST TO NORTHWEST WIND.

SUNDAY THROUGH TUESDAY...DRY CONDITIONS WILL CONTINUE WITH AFTERNOON
HIGH TEMPERATURES FROM 5 TO 10 DEGREES ABOVE NORMAL. LOOK FOR LIGHT
WINDS SUNDAY AND MONDAY WITH BREEZY SOUTHWESTERLIES ON TUESDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 8 AM TO 8 PM MST FRIDAY FOR AZZ104>118-
137>140.

WIND ADVISORY FROM 10 AM TO 5 PM MST FRIDAY FOR AZZ004-006-007.

&&

PUBLIC.........MCCOLLUM
AVIATION.......DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 18, 3:18 AM MST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
318 AM MST FRI MAY 18 2012

AZZ004>018-037>040-190900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
318 AM MST FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WINDY AND DRY CONDITIONS ARE EXPECTED TODAY AS A STRONG WEATHER
DISTURBANCE MOVES ACROSS THE STATE. WIND GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED FROM THE MOGOLLON RIM NORTHWARD BY THIS AFTERNOON. IN
ADDITION...DRY AND WINDY CONDITIONS WILL BRING HIGH FIRE DANGER TO
ALL OF NORTHERN ARIZONA INTO THIS EVENING. REFER TO THE FORECAST
AS WELL AS RED FLAG WARNING AND WIND ADVISORY PRODUCTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm, 1 high wind. Local standard time, as filed.

High Wind, Marble Canyon and Glen Canyon

When
May 18, 8:50 AM MST to 9:15 AM MST
Where
Marble Canyon and Glen Canyon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The RAWS at Houserock reported a peak wind gust of 58 MPH.

Dust Storm, Little Colorado River Valley in Coconino County

When
May 18, 9:40 AM MST to 1:40 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Reported by
Law Enforcement
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Department of Public Safety escorted traffic through dusty areas on Interstate 40 in the Winslow area.

Dust Storm, Little Colorado River Valley in Navajo County

When
May 18, 9:40 AM MST to 1:40 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
Law Enforcement
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Department of Public Safety escorted traffic through dusty areas on Interstate 40 in the Winslow area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393988, 393991, 393993.